[Skip to Content]
[Skip to Content Landing]
Article
August 22, 1959

AGRANULOCYTOSIS CAUSED BY PHENOTHIAZINE DERIVATIVES

Author Affiliations

Ann Arbor, Mich.

Assistant Professor of Medicine, University of Michigan Medical School, and Chief, Radioisotope Service, Veterans Administration Hospital.

JAMA. 1959;170(17):2076-2081. doi:10.1001/jama.1959.03010170038009
Abstract

Agranulocytosis has sometimes followed the use of chlorpromazine and promazine, and there is reason to assume that it can also be induced by sufficient amounts of other drugs of the phenothiazine group. In most of the known cases this reaction occurred during the first 15 weeks of drug administration. In the cases here described two men, aged 72 and 41 years, had received chlorpromazine and promazine respectively; a third, aged 49, had received both drugs. At the height of the agranulocytosis the first patient had only 2 % neutrophils and a total leukocyte count of 900 per cubic millimeter; in the other two patients the neutrophils vanished. Evidence in these cases indicated that the reactions represented individual idiosyncrasies to cumulative doses of the drugs and that fatalities can be prevented by sufficient alertness and prompt recognition of incipient neutropenia. The three patients recovered without signs of residual damage.

×